Journal of Gerontological Nursing

LETTERS 

Alerting Readers to Potential Medication Problem

Susan E Slaughter, RN, MSc(A)

Abstract

To the Editor:

Recently an 83-year-old woman was admitted to our geriatric assessment unit for the assessment of mobility disturbance and chronic low back pain. Her final medical diagnosis was Parkinson 's Disease and other diagnoses included: lower back pain secondary to osteoarthritis, compression fractures of the vertebrae, depression, constipation and reduced vision secondary to cataracts and macular degeneration.

She had been prescribed psyllium hydrophilic mucilloid to maintain regular bowel functioning. On one occasion as she took her medication with her nurse supervising, she began to choke on the laxative suspension, became cyanotic, and measures had to be taken quickly to reinstate a patent airway. Masses of a gel-like substance were suctioned from her throat.

Since the consistency of the reconstituted laxative becomes transformed from a liquid to an emollient gel within a matter of minutes, we began to ask ourselves about the safety of this product for our elderly patients who take more time to swallow a glass of fluid. In particular, how safe is the product for our patients with swallowing difficulties? Have others experienced similar problems?

We thought that it would be important to alert your readership to the potential hazard of this product that is prescribed so frequently for the elderly.…

To the Editor:

Recently an 83-year-old woman was admitted to our geriatric assessment unit for the assessment of mobility disturbance and chronic low back pain. Her final medical diagnosis was Parkinson 's Disease and other diagnoses included: lower back pain secondary to osteoarthritis, compression fractures of the vertebrae, depression, constipation and reduced vision secondary to cataracts and macular degeneration.

She had been prescribed psyllium hydrophilic mucilloid to maintain regular bowel functioning. On one occasion as she took her medication with her nurse supervising, she began to choke on the laxative suspension, became cyanotic, and measures had to be taken quickly to reinstate a patent airway. Masses of a gel-like substance were suctioned from her throat.

Since the consistency of the reconstituted laxative becomes transformed from a liquid to an emollient gel within a matter of minutes, we began to ask ourselves about the safety of this product for our elderly patients who take more time to swallow a glass of fluid. In particular, how safe is the product for our patients with swallowing difficulties? Have others experienced similar problems?

We thought that it would be important to alert your readership to the potential hazard of this product that is prescribed so frequently for the elderly.

10.3928/0098-9134-19870801-06

Sign up to receive

Journal E-contents